To the Editor.
—Erythrocytosis is a well-recognized complication of successful renal transplantation.1 The clinical importance of polycythemia in this setting is largely related to an increased incidence of thromboembolic phenomena.2 This report describes a superior sagittal sinus thrombosis, a previously undescribed manifestation of posttransplant erythrocytosis
Report of a Case.
—A 36-year-old man had insulin-dependent diabetes mellitus of 22 years' duration. At age 35, he had undergone a cadaveric renal transplant because of progressive chronic renal insufficiency. The patient had an uneventful postoperative course and was discharged one month after grafting with a BUN level of 32 mg/dL, a serum creatinine level of 1.2 mg/dL, and a hematocrit reading of 29%. During the ensuing months, the patient was asymptomatic. However, his hematocrit reading rose progressively to 59%. He maintained normal renal function with no evidence of rejection. Thirteen months after his kidney transplant, he experienced a grand mal seizure
Kay R, Bennett WM, Thorpe J, Barry J. Polycythemia in Renal Transplant Patients. Arch Intern Med. 1980;140(2):281. doi:10.1001/archinte.1980.00330140139040
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: